Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 18, NWS Shreveport, LA

April 20, 1996Shelby County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 20, 1996, 4:12 PM CDT for Shelby County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 4:12 PM CDT (21:12 UTC)
Expired
Apr 20, 1996, 4:45 PM CDT
In force
33 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Shelby County, TX

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:15 PM CDTTornado F1Timpson, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2730 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
2.8
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 202112
TORSHV
TXC419-202145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...NORTHERN SHELBY COUNTY
 
NATIONAL WEATHER SERVICE RADAR INDICATED POSSIBLE TORNADOES IN NORTHERN
SHELBY COUNTY JUST NORTHEAST AND JUST SOUTHWEST OF TIMPSON< TEXAS...
MOVING NORTHEAST AT 35 MILES AN HOUR.
 
IF YOU ARE IN A MOBILE HOME...GO TO A STORM SHELTER IF AVAILABLE.
IF A STORM SHELTER IS NOT AVAILABLE...SEEK SHELTER IN A DITCH OR LOW
SPOT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 20, 2:55 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT SAT APR 20 1996

LARGE AREA RW/TSTMS MOVING INTO E TX ATTM. APPEARS CAP IS BKN AND
CNVCTN TO INTENSIFY. WIND SHIFT BNDRY ON 88D JUST SOUTH OF SHV
EXTENDING INTO TSTM CLUSTER. EXPCT ACTIVITY TO EXPAND ALONG BOUNDARY
AND CONNECT TO SMALLER AREA OF YOUNG TSTMS NORTH OF MLU. SELS CONSIDERING
A WATCH. WILL NOW GET POISED FOR ISSUANCE.

AS FOR NEXT COUPLE OF DAYS...WILL REMAIN IN WARM MOIST SECTOR THRU
MON. FOR NOW WILL GET POISED TO WORK WATCH.

SHV 67/82/69/79  7365

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:46 PM CDTSevere Thunderstorm WarningSHVRed River44 min
Apr 19, 8:03 PM CDTSevere Thunderstorm WarningSHVWood27 min
Apr 19, 8:30 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus45 min
Apr 19, 8:32 PM CDTSevere Thunderstorm WarningSHVRed River28 min
Apr 19, 9:03 PM CDTSevere Thunderstorm WarningSHVRed River57 min
Apr 19, 9:14 PM CDTSevere Thunderstorm WarningSHVMorris, Titus46 min
Apr 19, 9:21 PM CDTSevere Thunderstorm WarningSHVCass54 min
Apr 19, 10:22 PM CDTSevere Thunderstorm WarningSHVFranklin, Titus53 min
Apr 19, 11:19 PM CDTSevere Thunderstorm WarningSHVBowie26 min
Apr 20, 2:44 PM CDTSevere Thunderstorm WarningSHVCherokee61 min
Apr 20, 3:14 PM CDTSevere Thunderstorm WarningSHVRusk46 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningSHVNacogdoches50 min
Apr 20, 3:51 PM CDTSevere Thunderstorm WarningSHVPanola54 min
Apr 20, 4:18 PM CDTTornado WarningSHVPanola27 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.